Hail, Kennebec
- When
- June 19, 2:20 PM EST to 2:25 PM EST
- Where
- Kennebec County, 1.21 mi NW of Maranacook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -69.970
A severe thunderstorm dropped 1 hail south of Readfield, ME.
A pre-frontal trough and surface cold front pushed through Maine through the afternoon of June 19th. An unstable atmosphere, combined with abundant shear allowed a line of storms to develop across Somerset County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A pre-frontal trough and surface cold front pushed through Maine through the afternoon of June 19th. An unstable atmosphere, combined with abundant shear allowed a line of storms to develop across Somerset County. The line of storms gathered strength once they reached the Kennebec River Valley were they became severe. Severe thunderstorms continued to track eastward through the Midcoast region through the afternoon hours. One storm became an organized long track supercell that had a distinct wall cloud with an associated funnel cloud. Tornado touchdown with this circulation was never found or confirmed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 1:57 PM EST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 257 PM EDT Sat Jun 19 2021 .SYNOPSIS... A front will move through this evening bringing showers and thunderstorms to the region. High pressure makes a brief appearance tomorrow into Monday but with the caveat of building heat and humidity. Precipitation chances return late Monday through Tuesday night as a frontal complex crosses New England, perhaps picking up some tropical moisture as it does so. High pressure then returns for a cooler and quiet end to the week. && .NEAR TERM /THROUGH TONIGHT/... Cold front and pre-frontal trough crossing the area will bring scattered thunderstorms through this evening. Latest RAP analysis brings and area of effective shear in excess of 35 kts across the area with pockets of effective shear to 55 kts over south-central Maine. This shear will overlap an axis of SBCAPE to 1500 J/kg from interior York County into the White Mountains and then eastward through the Mid-Coast of Maine. It is here where thunderstorms will have the greatest chance to become severe with damaging winds and marginally severe hail through 7 pm this evening. Across the southern half of New Hampshire dry air aloft has mixed to the surface causing dewpoints to drop into the low 50s limiting the chance for thunderstorms south of the White Mountains. The threat for severe storms will diminish after 7 pm with lingering showers and thunder across eastern zones through the first part of tonight. The cold front decelerates tonight and does not clear the area until tomorrow morning. Overnight some convective debris from thunderstorm activity over PA and western NY this afternoon will track across southern New England. This debris will bring increasing clouds tonight across southern New Hampshire with a slight chance for showers. Lingering low level moisture will lead to patchy fog near the Mid-Coast and in northern valleys. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Cold front will be pushing through southern New England Sunday morning. The cooler air behind the front does not make it into the forecast area and with H8 temps rising to +15C to +16C leading similar high temperatures as today with dewpoints in the 50s. Small surface high crosses the area Sunday afternoon for mostly sunny skies. High pressure shifts offshore Sunday night with higher dewpoint air being advected into the area by Monday morning. This will lead to areas of patchy fog to develop by morning along the coast and in valley locations. && .LONG TERM /MONDAY THROUGH SATURDAY/... No significant changes to the going forecast at this time as latest deterministic and ensemble guidance have not shown any major shifts in mass fields. On Monday a long wave trough will continue to amplify across the midwest/south with heat and humidity increasing on the East Coast in the deep southerly/southwesterly flow ahead of the trough. Heights will gradually fall on Monday as the trough approaches and these will be associated with a SFC cold front. The question thus far has been how fast does the cold front progress during the day on Monday? Most guidance has remained fairly slow, allowing for a dry or mostly dry and hot day on Monday. However, a few pieces of guidance are a little more progressive and give the western zones a shot at strong thunderstorms late in the day. PWATS will be high in any event, so we'll have to watch for localized flooding if thunderstorms do make it into our region during the day. Other slower solutions have a more widespread convective fropa on Tuesday with some additional tropical moisture infused thanks to what should be the distant remnants of Claudette. As far as our forecast PoPs go Mon/Tue, have hedged a bit toward the slower solution. We'll cool down for a day or so in the wake of the cold front around Wednesday, but then it appears that we get right back into a summery pattern. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term...Mainly VFR through Sunday, but could see temp restrictions due SHRA/TSRA this evening at KHIE and KAUG. There is a chance for some patchy fog along the Mid-Coast and in the Connecticut Valley early tomorrow morning, but confidence is not high enough to put in the TAF. There is abetter chance for low cigs and fog Sunday night as low level moisture returns from the south. Long Term...Low cigs/vsbys possible on the coastal plain Monday morning before lifting. Otherwise, there will be a chance of thunderstorms Monday evening across western NH. We expect for low clouds and perhaps fog to move back in Monday night into early Tuesday morning on the coast with moist southerly winds expected. Tuesday may feature more widespread showers and thunderstorms, but confidence on that is low at this time. A return to widespread VFR conditions is likely Tuesday night and Wednesday. && .MARINE... Short Term...S-SW flow will gust 20 to 25 kts this evening ahead of a cold front and will subside early tonight. Seas will run to 5 ft along the outer waters through the first part of the night. Weak high pressure crosses the waters Sunday for quiet conditions. Long Term...SCA conditions are likely, at least outside of the bays, Monday and Monday night as southerly flow increases and brings seas up over 5 feet. There is some possibility that higher swells will continue into midweek as the remnants of Claudette move well to our east. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ150-152-154. && NEAR TERM...Schroeter SHORT TERM...Schroeter LONG TERM...Ekster
Hazardous Weather Outlook National Weather Service Gray ME 312 PM EDT Sat Jun 19 2021 MEZ018-023-024-NHZ003-005>015-201915- Interior York-Coastal York-Coastal Cumberland-Northern Grafton- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 312 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat and humidity builds Monday with heat indices approaching the mid 90s across southern areas. Localized very heavy rainfall is possible Tuesday afternoon in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ150>154-201915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 312 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ007>009-012>014-019>022-025>028-033-NHZ001-002-004-201915- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Central Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo-Interior Cumberland Highlands-Northern Coos- Southern Coos-Northern Carroll- 312 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected through this evening. A few storms will be capable of strong to damaging winds and marginally severe hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat and humidity builds Monday with heat indices approaching the mid 90s across southern areas. Localized very heavy rainfall is possible Tuesday afternoon in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement National Weather Service Gray ME 233 PM EDT Sat Jun 19 2021 MEZ008-012>014-020-021-191900- Southern Oxford-Androscoggin-Southern Franklin-Southern Somerset-Kennebec-Northern Franklin- 233 PM EDT Sat Jun 19 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL KENNEBEC...EAST CENTRAL OXFORD...NORTH CENTRAL ANDROSCOGGIN AND SOUTHEASTERN FRANKLIN COUNTIES... At 232 PM EDT, radar indicated strong thunderstorms were located along a line extending from 9 miles northwest of Wilton to near Rumford. Movement was east at 45 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Farmington, Bethel, Rumford, Jay, Livermore Falls, Dixfield, Canton, Wilton, Mexico, Weld, Anson, Livermore, Chesterville, Hartford, Fayette, Carthage, Avon, Industry, Town Of Washington and Perkins. If outdoors, consider seeking shelter inside a building. LAT...LON 4482 6994 4446 7003 4444 7068 4473 7039 TIME...MOT...LOC 1832Z 258DEG 39KT 4469 7037 4451 7054 Tubbs
Special Weather Statement
National Weather Service Gray ME
240 PM EDT Sat Jun 19 2021
MEZ007-NHZ001-002-191915-
Northern Oxford-Northern Coos-Southern Coos-
240 PM EDT Sat Jun 19 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD AND
NORTHERN COOS COUNTIES...
At 239 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pittsburg to near Lewis. Movement
was east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Colebrook, Errol, Pittsburg, Dixville, Stratford, Columbia, Dummer,
Clarksville, Stewartstown, Lynchtown, Parmachenee, Parkertown,
Wentworth Location, Oxbow and Lincoln Plantation.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4479 7157 4482 7158 4484 7155 4486 7155
4491 7150 4499 7154 4501 7151 4500 7148
4501 7147 4502 7150 4507 7150 4512 7143
4514 7144 4523 7138 4521 7091 4464 7116
4471 7161 4475 7163
TIME...MOT...LOC 1839Z 274DEG 45KT 4510 7142 4481 7176
TubbsSpecial Weather Statement National Weather Service Gray ME 254 PM EDT Sat Jun 19 2021 MEZ014-021-191930- Southern Somerset-Kennebec- 254 PM EDT Sat Jun 19 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC AND SOUTHEASTERN SOMERSET COUNTIES... At 254 PM EDT, a strong thunderstorm was located near Madison, or 10 miles northwest of Skowhegan, moving east at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Skowhegan, Pittsfield, Madison, Clinton, Norridgewock, Anson, Canaan, Hartland, Cornville, Athens, Embden, Harmony, Solon and Saint Albans. If outdoors, consider seeking shelter inside a building. LAT...LON 4482 6997 4495 6993 4495 6945 4466 6955 TIME...MOT...LOC 1854Z 284DEG 33KT 4488 6987 Tubbs
Special Weather Statement National Weather Service Gray ME 300 PM EDT Sat Jun 19 2021 MEZ012-018>020-033-191930- Southern Oxford-Interior Cumberland Highlands-Androscoggin-Interior York-Central Interior Cumberland- 300 PM EDT Sat Jun 19 2021 ...A HEAVY SHOWER WILL AFFECT WEST CENTRAL CUMBERLAND COUNTY... At 258 PM EDT, a shower was located near Naples, moving east at 40 mph. Winds in excess of 40 mph are possible with this shower. The shower may also start to produce lightning soon. Locations impacted include... Naples, Cumberland, Gorham, Falmouth, Gray, Hiram, Cornish, Raymond, Standish, Casco, Limington, Denmark, Frye Island, Windham, Sebago, New Gloucester, Baldwin and North Yarmouth. This includes Interstate 95 between mile markers 56 and 71. This shower may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Sebago Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4379 7078 4393 7080 4400 7024 4375 7032 TIME...MOT...LOC 1858Z 268DEG 34KT 4387 7064 Clair
Special Weather Statement
National Weather Service Gray ME
308 PM EDT Sat Jun 19 2021
MEZ013-014-021-022-026-027-191945-
Interior Waldo-Southern Franklin-Southern
Somerset-Kennebec-Lincoln-Knox-
308 PM EDT Sat Jun 19 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KENNEBEC...
NORTHWESTERN KNOX...NORTHWESTERN WALDO...SOUTHEASTERN SOMERSET AND
NORTHERN LINCOLN COUNTIES...
At 308 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Norridgewock to near Belgrade.
Movement was east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, Skowhegan, Pittsfield,
China, Clinton, Belgrade, Manchester, Liberty, Palermo, Norridgewock,
Unity, Benton, Canaan, Albion, Burnham, Detroit and Freedom.
This includes Interstate 95 between mile markers 114 and 148.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4426 6939 4442 7002 4474 6987 4477 6928
4472 6926
TIME...MOT...LOC 1908Z 277DEG 45KT 4469 6982 4448 6994
TubbsSpecial Weather Statement
National Weather Service Gray ME
312 PM EDT Sat Jun 19 2021
MEZ007>009-NHZ001-002-191945-
Northern Oxford-Northern Franklin-Central Somerset-Northern
Coos-Southern Coos-
312 PM EDT Sat Jun 19 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
WEST CENTRAL FRANKLIN AND EAST CENTRAL COOS COUNTIES...
At 311 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles south of Coburn Gore to 11 miles
east of Stratford. Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eustis, Rangeley, Andover, Errol, Grafton, Dixville, Weld, Dallas
Plantation, Dummer, Byron, Upper Cupsuptic, Tim Pond, Davis, South
Arm, Lynchtown, Alder Stream, Upton, Lincoln Plantation, Rangeley
Plantation and Lower Cupsuptic.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4447 7090 4461 7143 4527 7091 4524 7090
4523 7086 4524 7084 4526 7085 4528 7083
4530 7040
TIME...MOT...LOC 1911Z 278DEG 36KT 4522 7089 4467 7132
TubbsThe Portland,ME radar (KGYX), 57 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
10 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
A severe thunderstorm dropped 1 hail south of Readfield, ME.
A severe thunderstorm wind gust downed multiple trees which brought down powerlines in Oakland Maine.
A severe thunderstorm wind gust downed multiple trees north of Oakland Maine.
A severe thunderstorm wind gust downed a tree in Fairfield Center on Route 23 that blocked a lane.
A severe thunderstorm wind gust downed multiple trees which brought down powerlines in Benton, Maine.
Waldo County dispatch reports a severe thunderstorm wind gust downed a tree in the town of Burnham, Maine.
Waldo County Dispatch reports a severe thunderstorm wind gust downed a tree in Unity, Maine that started a fire.
A severe thunderstorm wind gust downed multiple trees which brought down powerlines in Palermo, Maine.
A severe thunderstorm wind gust downed multiple trees in Monroe Center Maine.
Waldo County Dispatch reports a severe thunderstorm wind gust downed a tree in Morrill, Maine.
Waldo County Dispatch reports a severe thunderstorm wind gust downed a tree in Stockton Springs that fell and caught on fire.
Multiple photos and videos via social media showing low hanging rotating wall cloud and funnel cloud just north of Hope, ME. Feature was associated with a well organized super cell, no confirmation of a tornado was found with this storm.
A super cell storm dropped 1 of hail on the island of Isleboro, ME.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968530, 968532, 968533, 968534, 968536, 968542, 968540, 968537, 968538, 968541, 968544, 968529, 968531.